Hail, Adams
- When
- July 9, 5:40 PM MST to 5:45 PM MST
- Where
- Adams County, 6.39 mi WNW of Petrel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.020, -102.180
Scattered thunderstorms moving across southwest and into south central North Dakota prompted severe thunderstorm warnings during the evening of Wednesday, July 9th. One report of large hail was received from Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms moving across southwest and into south central North Dakota prompted severe thunderstorm warnings during the evening of Wednesday, July 9th. One report of large hail was received from Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 1:55 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 PM CDT WED JUL 9 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... FORECAST PROBLEM TODAY WILL BE THUNDERSTORM CHANCES OVER THE NEXT COUPLE OF DAYS. CURRENTLY WEAK CONVECTION HAS DEVELOPED OVER WEST CENTRAL-NORTHWEST NORTH DAKOTA IN AREA OF SURFACE CONVERGENCE. ANOTHER AREA OF CONVECTION OVER EASTERN NORTH DAKOTA ASSOCIATED WITH A SURFACE TROUGH AND IMPULSES ROTATING AROUND MANITOBA UPPER LOW. TONIGHT...SURFACE BOUNDARY STALLS ACROSS SOUTHERN NORTH DAKOTA AND THEN LIFTS A BIT NORTHWARD AS LOW LEVEL JET INCREASES FROM SOUTH DAKOTA INTO THE CENTRAL AND EASTERN DAKOTAS. WILL MAINTAIN SLIGHT CHANCE POPS CENTRAL TO CHANCE POPS EAST. BEST CHANCES LOOK TO BE A BIT FARTHER EAST. EASTERN MONTANA SURFACE LOW MOVES INTO THE WESTERN DAKOTAS ON THURSDAY...WITH VERY WARM CONDITIONS DEVELOPING BY AFTERNOON. GFS BUFR SOUNDINGS INDICATE MIXED LAYER TO 600 MB OVER THE WEST WITH AN INCREASING SOUTHWEST TO WEST FLOW. WILL NOT ISSUE ANY HIGHLIGHTS AT THIS TIME...BUT MAY SEE AFTERNOON HUMIDITIES IN THE LOWER TEENS. STRONGER WINDS DONT LOOK TO LAST TOO LONG...MAINLY A COUPLE OF HOURS IN THE LATE AFTERNOON BUT WILL MONITOR. THURSDAY NIGHT AN UPPER LEVEL TROUGH PUSHES INTO NORTHEAST MONTANA WITH THE SURFACE LOW PROGRESSING INTO CENTRAL NORTH DAKOTA. ENOUGH DYNAMICS AROUND TO KEEP SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST BUT BETTER CHANCES AT THIS TIME APPEAR TO BE FARTHER NORTH AND EAST. AS THE SURFACE LOW MOVES INTO EASTERN NORTH DAKOTA...THE WEST WILL SEE INCREASING WINDS ON FRIDAY. GENERAL SUBSIDENCE OVER THE REGION BEHIND THE EXITING LOW WITH ONLY LIMITED MID LEVEL MOISTURE WILL MEAN ONLY SLIGHT CHANCE POPS FRIDAY AND FRIDAY NIGHT...WITH BEST CHANCES ALONG THE NORTHERN TIER COUNTIES...CLOSER TO THE COLDER UPPER LEVEL TEMPERATURES. WE CONTINUE IN A NORTHWEST FLOW SATURDAY AND SATURDAY NIGHT. WILL KEEP THE DRY FORECAST. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON SUNDAY WITH AN UPPER LEVEL RIDGE OVER THE ROCKIES AND HIGH PRESSURE OVER THE NORTHERN PLAINS ESTABLISHING A DRY WARM PATTERN. THE RIDGE WILL SHIFT EAST SUNDAY AND MONDAY...WITH THE USUAL LEE SIDE LOW DEVELOPING THEN MOVING EAST INTO THE PLAINS. ALTHOUGH THE MODELS DIVERGE ON THE UPPER LEVEL FEATHERS...THEY BOTH STILL TREND TOWARD THE SAME RESULTS...COOLER WITH A SLIGHT CHANCE OF THUNDERSTORMS. && .AVIATION...A LEE SIDE LOW WILL BEGIN DEVELOPING OVER EASTERN MONTANA TONIGHT. AN UPPER LEVEL DISTURBANCE WILL BRING INCREASE THE POTENTIAL INSTABILITY MAINLY IN EASTERN NORTH DAKOTA TONIGHT. SATELLITE AND AREA RADARS INDICATE SCATTERED CLOUDS AND ISOLATED SHOWERS AND THUNDERSTORMS OVER THE WEST AND CENTRAL...WITH STRONGER THUNDERSTORMS TO THE EAST. THE POTENTIAL FOR SHOWERS/TSTMS WILL PERSIST THROUGH THE NIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 425 AM CDT WED JUL 9 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 425 AM CDT WED JUL 9 2008 /325 AM MDT WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL DEVELOP OVER SOUTHERN NORTH DAKOTA TODAY AND MOVE NORTH TONIGHT. IN RESPONSE TO THIS WILL BE FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON...THEN BECOMING MORE SCATTERED TONIGHT. THERE IS A POTENTIAL FOR SOME SEVERE WEATHER LATER TONIGHT. WILL NEED TO MONITOR THE STORMS AS THEY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT COLD FRONT WILL MOVE NORTH DAKOTA THURSDAY NIGHT. IN ADVANCE OF THE FRONT THURSDAY...TEMPERATURES WILL SOAR INTO THE 90S IN MOST LOCALES. THERE IS A SLIGHT RISK OF SEVERE WEATHER DEVELOPING LATE AFTERNOON THURSDAY THROUGH THURSDAY NIGHT AS THE COLD FRONT PLOWS THROUGH AND BRINGS IN A CHANGE OF AIRMASS. BEHIND THE FRONT ON FRIDAY EXPECT WINDY AND COOLER AIR. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH AND HIGH TEMPERATURES WILL COOL DOWN INTO THE 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY EVENING AND THURSDAY NIGHT. IF STORMS DO BECOME SEVERE...SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR REPORTS. KS
The Bismarck radar (KBIS), 137 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111931.